Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 6:19 PM EDT for Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 6:19 PM EDT (22:19 UTC)
- Expired
- Aug 4, 2017, 6:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:30 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 4, 5:30 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 530 PM EDT Fri Aug 4 2017 .SYNOPSIS... A crossing cold front will end the thunderstorm threat this evening. && .NEAR TERM /THROUGH SATURDAY/... A series of updates is forthcoming which will end the severe thunderstorm watch from the west upon passage of the cold front. The severe threat will continue in advance of the boundary though given the increasing shear associated with the encroacing upper trough axis. Improvement thereafter will be rapid as the temperature and dewpoint drops under the aforementioned trough. Residual showers are possible along/north of I 80 on Saturday morning as upper boundary layer cold advection briefly steepens low level lapse rates. Otherwise, expect Saturday highs about 10 degrees under the averages. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... Surface high pressure will move over the Ohio Valley Saturday night into Sunday, keeping conditions dry. Some locations may not make it out of the 60s on Saturday, but light southerly winds should support a rebound back into the 70s on Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Front is projected to stall south of our region then return as a warm front Sunday night into Monday. This will spread a good slug of showers across the area during that time frame. Otherwise, overall upper troughing will maintain sub-average, albeit slowly moderating temperature until mid week. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Passage of this eves cold front will return general VFR to regional terminals, although cold advection is expected to support a brief period of MVFR stratocu on Saturday morning. .OUTLOOK... Restrictions are likely again with Monday low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && 15
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 15 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 309 AM EDT Fri Aug 4 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-050715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 309 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered severe thunderstorms are possible this afternoon and early evening with a crossing cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 07
In the hours before
Local storm report, Aug 4, 4:53 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 N PATTERSONVILLE 40.69N 81.05W
08/04/2017 E1.00 INCH CARROLL OH PUBLIC
&&
EVENT NUMBER PBZ1701993
AMILLERLocal storm report, Aug 4, 5:06 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 2 S BRIDGEVILLE 40.33N 80.11W
08/04/2017 ALLEGHENY PA NWS EMPLOYEE
TREES DOWN AT 1128 LAKEVIEW DR.
&&
EVENT NUMBER PBZ1701994
RCCLocal storm report, Aug 4, 5:14 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 3 N CARROLLTON 40.62N 81.09W
08/04/2017 CARROLL OH LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1701995
RCCSpecial weather statement, Aug 4, 5:14 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 514 PM EDT FRI AUG 4 2017 OHZ040-041-050-042145- Jefferson-Columbiana-Carroll- 514 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT NORTHWESTERN JEFFERSON...SOUTH CENTRAL COLUMBIANA AND EAST CENTRAL CARROLL COUNTIES... At 514 PM EDT, a strong thunderstorm was located near Carrollton, moving northeast at 30 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Carrollton... Salineville... Irondale... Summitville... Hammondsville... Mechanicstown... Harlem Springs... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4051 8106 4059 8108 4074 8079 4056 8068 TIME...MOT...LOC 2114Z 245DEG 28KT 4057 8100 Kramar
Special weather statement, Aug 4, 5:33 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
533 PM EDT FRI AUG 4 2017
OHZ041-PAZ013-020-042200-
Columbiana-Lawrence-Beaver-
533 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL COLUMBIANA...NORTHERN BEAVER AND
SOUTHWESTERN LAWRENCE COUNTIES...
At 533 PM EDT, a strong thunderstorm was located near East Palestine,
moving northeast at 35 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Beaver Falls... East Palestine...
Ellwood City... Ohioville...
Patterson Township... Big Beaver...
New Beaver... West Mayfield...
Ellport... Koppel...
Wampum... New Galilee...
This includes the following highways...
Pennsylvania Turnpike between mile markers 2 and 19.
Interstate 376 in Pennsylvania between mile markers 31 and 32.
LAT...LON 4072 8062 4080 8067 4097 8040 4090 8024
4076 8018
TIME...MOT...LOC 2133Z 246DEG 31KT 4077 8060
KramarSpecial weather statement, Aug 4, 6:09 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 609 PM EDT FRI AUG 4 2017 PAZ031-WVZ021-509-042245- Greene-Marion-Monongalia- 609 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN GREENE...NORTH CENTRAL MONONGALIA AND CENTRAL MARION COUNTIES... At 609 PM EDT, a strong thunderstorm was located over Barrackville, or near Fairmont, moving northeast at 20 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Fairmont... Star City... Pleasant Valley... Barrackville... Granville... Cassville... Rivesville... Grant Town... Farmington... Blacksville... Mount Morris... Everettville... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 0 and 3. Interstate 79 in West Virginia between mile markers 137 and 138, and between mile markers 154 and 160. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3946 8011 3948 8029 3978 8024 3974 7993 TIME...MOT...LOC 2209Z 204DEG 19KT 3951 8022 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:20 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Aug 4, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 49 min |
| Aug 4, 1:34 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 26 min |
| Aug 4, 2:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 44 min |
| Aug 4, 2:20 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Aug 4, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 33 min |
| Aug 4, 2:46 PM EDT | Special Weather Statement | PBZ | Westmoreland | 29 min |
| Aug 4, 2:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 34 min |
| Aug 4, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 33 min |
| Aug 4, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 30 min |
| Aug 4, 3:32 PM EDT | Special Weather Statement | PBZ | Clarion | 28 min |
| Aug 4, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 45 min |
| Aug 4, 4:00 PM EDT | Special Weather Statement | PBZ | Indiana | 30 min |
| Aug 4, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 31 min |
| Aug 4, 5:33 PM EDT | Special Weather Statement | PBZ | Lawrence | 27 min |
| Aug 4, 5:56 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 4, 6:46 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 59 min |
| Aug 4, 7:30 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 45 min |
| Aug 4, 7:51 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 54 min |
| Aug 4, 12:58 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 32 min |
| Aug 4, 1:09 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 36 min |
| Aug 4, 3:37 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 38 min |
| Aug 4, 4:02 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 28 min |
| Aug 4, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 50 min |
| Aug 4, 5:14 PM EDT | Special Weather Statement | PBZ | Columbiana | 31 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 22 min |
| Aug 4, 6:35 PM EDT | Special Weather Statement | PBZ | Carroll, Columbiana | 40 min |
| Aug 4, 1:12 PM EDT | Special Weather Statement | PBZ | Wetzel | 33 min |
| Aug 4, 1:41 PM EDT | Special Weather Statement | PBZ | Hancock | 34 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 29 min |
| Aug 4, 3:50 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 40 min |
| Aug 4, 6:09 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.